I woke up today sure that I was going to be able to go home. On Wednesday night, an ultrasound tech came to check out my kidneys to see if they have any stones or inflammation. Also on Wednesday night, I blew my second IV.
What does a "blown" IV mean, you ask? It's this lovely little phenomenon that the medication that is going through the IV either gets into the tissue surrounding the entry point, or the medication being administered is bothering the vein. I was lucky enough to have both!
My first IV was in my left hand - I got it on Tuesday morning. By the time Tuesday evening rolled around, my hand was swollen so much that it was starting to make me cry. The nurse looked at it and decided to move it. I had it put in my right arm - and that vein blew on Wednesday night. It was decided to just give me jazz orally so we could avoid the IV altogether.
During this process, I found out the anti-nausea medication they are giving me causes veins to burn. Say wha? That's right, BURN. Due to this, I have these lovely thick, red lines going down my arms where my tissue and veins are damaged from these meds. The right arm (which was taken out on Wednesday night) is worse, but I didn't think anything of it.
Fast forward to today, where I had a BRAT diet (banana, rice, applesauce, toast) for each meal. I was able to make it 1-2 hour each time, followed by losing all of it via mouth. My Doctor was doing his rounds and saw me briefly, so he ordered me to have another IV put in.
It took 3 people to find an adequate vein, and they were all concerned about my right arm. It is hot to the touch, very red, and very swollen. The doctor looked at it tonight, and said that we need to keep an eye out on it tonight to make sure that it isn't Cellulitis (which, from my understanding, is a type of staph infection). Bad news. Fingers crossed that will go away - everything is painful enough.
The U/S did not show anything significant, though the Doctor said that it could still be stones, or the start of a Kidney infection (despite the fact that I don't have a fever). So, at this point, I have to have IV fluids with anti-nausea meds mixed in and will be repeating the CBC blood work tomorrow to see if I have elevated white blood cells. If I don't, then I will get discharged when I am no longer dependent on anti-nausea meds.
Whoopee. I am tired, so I am going to bed. Fingers crossed that he will look at the results and let me know in the morning.
Thanks for listening, and for the support!